How Antibiotics Cause Weight Gain

antibiotics weight gainAntibiotics can cause weight gain.

It’s not unusual for me to hear a story from a patient like this: “I don’t know what happened. I was doing really well with weight loss, but then suddenly I just ballooned.”

When I hear that I ask: “Did you take antibiotics sometime in the last 3-4 months?” Very often, the answer is: “Um… Oh right! Yes, I did.”

Weight gain from antibiotics is a clinical reality. The research is finally starting to catch up.

Read moreHow Antibiotics Cause Weight Gain

Antibiotics: Disaster for Hormones

prescriptionAccording to a 2011 study in Nature, antibiotics disrupt the metabolic hormones leptin and ghrelin. That effect lasts for at least one year and results in significant weight gain. In another 2012 study, researchers found that British children exposed to antibiotics early in life are more likely to become overweight later in life.

Antibiotics promote thyroid disease, menstrual disorders, and estrogen dominance. Even a few courses of antibiotics can increase the risk of breast cancer by 150 percent.  

Antibiotics are a life-saving miracle, but they’re also not great for our hormonal system. Why? Because they disrupt our healthy gut bacteria.

Read moreAntibiotics: Disaster for Hormones

Send this to a friend